Hail, Mahoning
- When
- June 28, 1:45 PM EST
- Where
- Mahoning County, North Jackson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.100, -80.867
Penny size hail was observed.
12 hail, 4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 12:43 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 143 PM EDT WED JUN 28 2006 AVIATION(18Z-18Z)... TWO AREAS OF CONCERN NEXT COUPLE OF HOURS. FIRST IS LINE OF TSRA DEVELOPING OVER ERN OH. THIS ACTIVITY DEVELOPING ALONG AXIS OF INSTABILITY. STRONGEST STORMS THIS AREA SHOULD BE JUST S OF LERI WHERE LAKE/LAND INTERACTION CREATING SLIGHTLY BETTER WIND PROFILE NEAR THE SURFACE. THESE STORMS SHOULD BE E OF KERI AND KYNG NEXT COUPLE HOURS. WILL ALSO HAVE TO MONITOR STORMS MOVING ACROSS IN AND MI. THESE STORMS ALSO IN AN AXIS OF INSTABILITY AND ARE BEING HELPED ALONG BY A WEAK SURFACE COLD FRONT AND WAVE ALOFT. EXPECT THESE STORMS TO BECOME THE DOMINANT PLAYERS THE NEXT FEW HOURS. VERY STEEP LAPSE RATES AND COOL TEMPS ALOFT SO HAIL WILL BE A THREAT TODAY. WILL TRY TO TIME THESE STORMS ACROSS NRN OH LATE THIS AFT WITH SHORT TEMPO GROUPS. ONCE THEY MOVE THRU...WX BEHIND SHOULD BE FAIRLY QUIET. COULD SEE SUM FOG AGAIN LATE TONIGHT. && .SHORT TERM(TODAY-SUNDAY)... TUES EVG/EARLY MORNING CONVECTION WEAKENING ACRS NERN OHIO AND NWRN PA AT THIS TIME. DP MSTR REMAINS ACRS OH/NWRN PA EARLY THIS MORNING AND WITH VORT MOVING INTO THE AREA FM THE LOWER OHIO VALLEY ISOLD NEW CELLS HAVE DVLPD BTWN MFD AND CMH. WITH VORT AXIS ALG A KCLE-KCMH LN AT 12Z WOULD XPC BEST CHC FOR MORNING SHWRS TO REMAIN EAST OF THAT LINE. FOR THE RMNDR OF TDA THINKING FWC MOS POPS ARE ON THE LOW SIDE AND WILL TREND FCST CLOSER TO THE MAV NUMBERS OF HIGH CHC. IN SHORT UPPR TROF TO OUR WEST DIGS TOWARD THE AREA COOLING TEMPS ALF AND STEEPENING LAPSE RATES OVER A WARM MOIST AMS. ALSO VORT MAX OVR WI SHOWING UP IN THE WATER VAPOR IMAGERY IS FCST BY THE NAM TO DROP INTO THE AREA. SCT TSTM WORDING FOR THE AFTN SEEMS REASONABLE. HAVE ALSO LOOKED AT 500-300MB DIFF VORT ADVECTION AND Q-VECTOR DIVERGENCE FIELDS WHICH BOTH SUPPORT LIFT ACRS THE ERN HALF OF THE AREA THIS EVG/ERY TNGT SO WL CONT WITH CRNT FCST OF 40 POPS EAST AND 30 POPS WEST. THURSDAY THE TROF AXIS CROSSES THE AREA FM WEST TO EAST. GFS SHOWS AMS MOST UNSTBL IN THE MORNING WITH -4-6 LIS ACRS THE ERN HALF OF THE AREA IN THE MORNING FOLLOWED BY MORE STBL NUMBERS IN THE AREA ALG WITH DRIER AIR MOVG IN FM THE WEST. AGAIN SEE THE BEST CHC FOR PCPN EAST. ANY REMAINING CONVECTION WILL DRY UP ERY THURSDAY NIGHT AS STG NVA MOVES ACRS THE AREA ON THE BACK SIDE OF THE TROF. WL CONT DRY ON FRIDAY WITH SFC HIGH AND SUBSIDENCE ACRS THE AREA. GFS MORE AGRESSIVE WITH DP MSTR RETURNING FM THE SW WITH A WRMFNT ON SATURDAY VS THE NAM. AT THIS TIME WILL INCREASE POPS FOR THE AFTN SAT TO 40 AND CONT SAT NIGHT AND GO WITH 50 ON SUNDAY WITH CDFNT DROPS BACK ACRS THE AREA. && .LONG TERM (FRIDAY THROUGH TUESDAY)... THE MODELS ARE SUGGESTING W-NW FLOW THRU THE WKND WITH A FRONTAL BOUNDARY NEARBY WHICH WILL BE CAUSE FOR CONCERN ESPECIALLY IF WIDESPREAD CONVECTION CAN OCCUR. AN ECWMF AND MREF BLEND WOULD SUGGEST THAT THE SRN EDGE OF THE WESTERLIES WILL BE OVER THE SRN GREAT LAKES THIS WKND WITH +20C 850MB AIRMASS JUST SOUTH OF THE AREA...AND A BOUNDARY/FRONT STALLING OUT OVER CENTRAL OH. THIS WOULD AT LEAST SUGGEST THE POSSIBILITY OF MCS ACTIVITY MOVING THRU THE REGION WITH HVY RAINFALL AND SVR WX POSSIBLE SAT INTO SUNDAY. SPC DAY 4-8 OUTLOOK HAS SEVERE POTENTIAL OUTLOOK NEARBY. WL THEREFORE KEEP CHC POPS THRU THE WKND...AND NOT GET INTO MUCH TIMING...ALTHOUGH EXPECT THERE WILL BE PERIODS OF DRY WX. THE GFS SUGGESTS A MORE AMPLIFIED TROUGH IN DAYS 6 AND 7 COMPARED TO THE ECWMF. THE ENSEMBLE FCSTS SUGGEST A SIMILAR SCENARIO WHICH MAY ALLOW FOR THE FRONT TO SHIFT FAR ENOUGH SOUTH MON/TUE TO ALLOW FOR DRY NW FLOW ACROSS THE REGION. FOR NOW...HAVE OPTED TO CONTINUE A DRY FCST FOR MONDAY AND CONTINUE DRY FOR THE 4TH OF JULY. HOWEVER...IF THE GFS TRENDS TOWARD A FLATTER ECMWF SOLN...POPS WILL LIKELY NEED TO BE INTRODUCED FOR THIS TIME PERIOD AS WELL. TEMPS WILL LIKELY BE ABOVE NORMAL FOR THE WKND /ESPECIALLY SATURDAY/...THEN NEAR NORMAL FOR MON AND TUE. && .CLE WATCHES/WARNINGS/ADVISORIES... .OH...NONE. .PA...NONE. && SHORT TERM...TK LONG TERM...MRD AVIATION...KUBINA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 613 AM EDT WED JUN 28 2006 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291015- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE- TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING- MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE- SOUTHERN ERIE-CRAWFORD PA- 613 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. WIND AND HAIL WILL BE THE PRIMARY THREAT. IN ADDITION SOME THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAIN. WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED LOCALIZED PONDING OF WATER IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY AND AGAIN DURING THE WEEKEND AND WILL NEED TO BE MONITORED FOR RAINFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT. LEZ142>149-162>169-291015- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH- GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE- RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE- THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE- VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE- AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE- WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON- THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE- CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE- 613 AM EDT WED JUN 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT SOME THUNDERSTORMS COULD BECOME SEVERE TODAY AND TONIGHT. WINDS AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 18:45 UTC.
12 hail, 4 thunderstorm wind. Local standard time, as filed.
Penny size hail was observed.
Penny size hail was observed.
Several large limbs were reported down.
Penny size hail was observed.
A few trees and utility wires were reported down. In Avon Lake, a large tree limb fell on a bicyclist. The bicyclist sustained minor injuries and was transported to the hospital.
Quarter size hail was observed.
Two trees were reported down.
Walnut size hail was observed.
Several large limbs were reported down.
Penny size hail was observed.
Penny size hail was observed, and accumulated enough to cover the ground before ending.
Penny size hail was observed.
Quarter size hail was observed, and lasted for several minutes accumulating enough to cover the ground.
Penny size hail was observed.
Penny size hail was observed. It lasted for several minutes, accumulating enough to cover the ground.
Penny size hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518151, 5518150, 5518763, 5518761, 5518146, 5518154, 5518147, 5518152, 5518764, 5518153, 5518765, 5518762, 5518148, 5518149, 5518156, 5518155.